Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 13, NWS Sioux Falls, SD

April 12, 20225 counties in Minnesota; Minnehaha County, Moody County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 12, 2022, 6:40 PM CDT for 5 counties in Minnesota; Minnehaha County, Moody County, South Dakota. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2022, 6:40 PM CDT (23:40 UTC)
Expired
Apr 12, 2022, 7:15 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN, Rock County, MN, Minnehaha County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 50 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 6:59 PM CDTHAIL 12 Se Pipestone, MNSOCIAL MEDIA REPORT WITH PICTURE AND COIN FOR COMPARISON.
Apr 12, 6:59 PM CDTHAIL 1.51 Wsw Hatfield, MNSOCIAL MEDIA POST WITH PICTURE AND GOLF BALL FOR COMPARISON.
Apr 12, 7:05 PM CDTHAIL 1.752 N Hatfield, MNSOCIAL MEDIA REPORT WITH PICTURE AND GOLF BALL FOR COMPARISON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 6:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 475 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
475 m²/s²
0-3 km storm-relative helicity
539 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

995 
WUUS53 KFSD 122340
SVRFSD
MNC081-083-101-117-133-SDC099-101-130015-
/O.NEW.KFSD.SV.W.0013.220412T2340Z-220413T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
640 PM CDT Tue Apr 12 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lyon County in southwestern Minnesota...
  Southeastern Lincoln County in southwestern Minnesota...
  Northwestern Rock County in southwestern Minnesota...
  Pipestone County in southwestern Minnesota...
  Northwestern Murray County in southwestern Minnesota...
  Southeastern Moody County in east central South Dakota...
  Northeastern Minnehaha County in southeastern South Dakota...

* Until 715 PM CDT.

* At 640 PM CDT, a severe thunderstorm was located over Sherman, or
  14 miles northwest of Luverne, moving northeast at 65 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Jasper around 645 PM CDT.
  Edgerton, Trosky and Pipestone National Monument around 655 PM 
  CDT.
  Pipestone around 700 PM CDT.

Other locations in the path of this severe thunderstorm include
Holland, Woodstock, Lake Wilson, Ruthton, Florence and Current Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4367 9645 4376 9664 4429 9609 4405 9569
TIME...MOT...LOC 2340Z 223DEG 56KT 4376 9647 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JM
1 follow-up statement
165 
WWUS53 KFSD 122353
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
653 PM CDT Tue Apr 12 2022

SDC099-130003-
/O.CAN.KFSD.SV.W.0013.000000T0000Z-220413T0015Z/
Minnehaha SD-
653 PM CDT Tue Apr 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MINNEHAHA COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Minnesota...and east central South Dakota.

LAT...LON 4375 9629 4389 9650 4429 9609 4405 9569
TIME...MOT...LOC 2353Z 223DEG 56KT 4391 9628 

$$

MNC081-083-101-117-133-SDC101-130015-
/O.CON.KFSD.SV.W.0013.000000T0000Z-220413T0015Z/
Lyon MN-Lincoln MN-Rock MN-Pipestone MN-Murray MN-Moody SD-
653 PM CDT Tue Apr 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN LYON...SOUTHEASTERN LINCOLN...NORTH CENTRAL ROCK...
PIPESTONE...NORTHWESTERN MURRAY AND SOUTHEASTERN MOODY COUNTIES...

At 653 PM CDT, a severe thunderstorm was located over Trosky, or near
Pipestone, moving northeast at 65 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Holland, Woodstock, Lake Wilson, Ruthton, Florence and Current 
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4375 9629 4389 9650 4429 9609 4405 9569
TIME...MOT...LOC 2353Z 223DEG 56KT 4391 9628 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:33 PM CDT, 7 minutes earlier.

Area forecast discussion, Apr 12, 6:33 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
633 PM CDT Tue Apr 12 2022

.SHORT TERM...(This Evening through Thursday Afternoon)
Issued at 328 PM CDT Tue Apr 12 2022

From about 13/06Z onward, focus for this forecast will be on
strong west-northwest flow through at least Thursday, as well as
anomalously cold conditions which will persist for much of the
forecast period into early next week.

While the leading cold front will race eastward tonight, a new
surface low is projected to develop in the Red River Valley of the
North on Wednesday, before moving very slowly east-northeast into
southern Ontario with a nearly stacked upper low through Thursday.
Another round of strong winds will prevail on the backside of this
system. Seeing good model consensus on a somewhat weaker pressure
gradient across our area through the day Wednesday, as the surface
low intensifies well to our north, but a surface ridge extends from
the northern Rockies into the central/southern Plains. Could see
winds/wind gusts approach advisory criteria across our west, nearer
the tighter gradient, but for the most part looks like just your
standard northern Plains windy day.

By Wednesday night/Thursday, although the surface low is slowly
pulling away, the pressure gradient across our area appears to
tighten in response to the surface low deepening further, at least
through early Thursday afternoon when the surface ridge axis to our
southwest begins to build into the mid-Missouri Valley. 925-850mb
winds increase from general 30-40 kt on Wednesday, to 40-50kt
Wednesday night into Thursday, all nearly unidirectional around the
stacked system, which should favor strong mixing. At this point,
does not look to reach high wind warning criteria in our forecast
area, but a stronger potential for advisory level winds Wednesday
night/Thursday.

As far as temperatures, sub-zero 925mb temperatures are prevalent
throughout the forecast area from daybreak Wednesday through midday
Thursday, briefly mixing a few degrees above freezing over southern
portions of the area during the afternoon/early evening. Meanwhile,
850mb temperatures fall to several degrees below 0C, with ensembles
showing these values to be in the lowest 5% of climatology for mid
April. Doesn't look like we will be in record cold max territory for
temperatures, but expect highs to range from mid 30s-near 40 north,
to mid-upper 40s south both days.

.LONG TERM...(Thursday Evening through Tuesday)
Issued at 328 PM CDT Tue Apr 12 2022

Despite a period of ridging aloft which moves across the northern
Plains on Saturday, temperatures remain abnormally cold, perhaps
briefing warming more substantially on Sunday, but this will be
largely dependent on timing/track of a trailing trough which will
swing through the northern Plains during the latter half of the
weekend.

Aside from this potential brief warming on Sunday, GEFS/EC ensembles
continue to show 850mb temperatures near/below the 10th percentile
of climatology. As such, high temperatures remain 15-20 degrees
below normal into early next week, with highs only in the upper 30s
and 40s most days.

This upper trough and its associated warm advection will bring a
chance of light precipitation to the region during the latter half
of the weekend, with precip type (most likely rain or snow) again
dependent on timing and low-level temperatures. Aside from this, it
looks like dry conditions will prevail through the mid-long range
portion of the forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 633 PM CDT Tue Apr 12 2022

Scattered showers and strong thunderstorms are moving across the
region, with large hail, strong winds, and tornadoes contuining to
remain possible into the evening hours, with highest probabilities
ocurring across west-central Iowa. Lowered visibilities and MFR/IVR
cigs are likely underneath any of these thunderstorms.

Will likely see some wrap around MVFR/IFR stratus move in from the
north for areas north of I-90, but should see decent clearing by
sunrise. After the thunderstorm threat moves east, expect to see
increasing west winds, with gusts again 25-35kt or higher persisting
through the end of the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 1 AM CDT Wednesday for SDZ050-052-057>060-
     063>066-068>070.

MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...APT
Hazardous weather outlook, Apr 12, 4:55 AM CDT, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
455 AM CDT Tue Apr 12 2022

SDZ038-050-052-053-057>059-063-064-131200-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
455 AM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

High to very high fire danger is expected this afternoon and evening.
Strong northwest winds will develop behind a passing front this
evening, bringing gusts up to 55 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A strong spring system will bring wind gusts of 30 to 55 mph and
enhanced fire danger Wednesday and Thursday. Wind chills near zero
degrees are expected Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-065>071-131200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha-
Hutchinson-Turner-Bon Homme-Yankton-Union-
455 AM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms may move through late this afternoon
through this evening. Large hail up to golf ball size, damaging wind
gusts to 70 mph, and a tornado or two are all potential threats with
the strongest storms.

Behind a passing front, winds may gust up to 45 mph overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A strong spring system will bring wind gusts of 30 to 55 mph and
enhanced fire danger Wednesday and Thursday. Wind chills near zero
degrees are expected Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ039-054-060-131200-
Kingsbury-Miner-Hanson-
455 AM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for east central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

High fire danger is expected this afternoon and evening. Strong
northwest winds will develop behind a passing front tonight, bringing
gusts up to 45 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A strong spring system will bring wind gusts of 30 to 55 mph and
enhanced fire danger Wednesday and Thursday. Wind chills near zero
degrees are expected Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 12, 6:12 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
612 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             WAHPETON                43.37N 95.17W
04/12/2022  E0.88 INCH       DICKINSON          IA   EMERGENCY MNGR

&&

IG
Local storm report, Apr 12, 6:18 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
618 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             5 E ARNOLDS PARK        43.37N 95.04W
04/12/2022  E1.00 INCH       DICKINSON          IA   PUBLIC

&&

IG
Local storm report, Apr 12, 6:22 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
622 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             IDA GROVE               42.34N 95.47W
04/12/2022  E1.00 INCH       IDA                IA   PUBLIC

&&

IG
Local storm report, Apr 12, 6:25 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             SPENCER                 43.15N 95.15W
04/12/2022  E0.88 INCH       CLAY               IA   PUBLIC

&&

IG
Local storm report, Apr 12, 6:31 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             2 S CLAYTON             43.41N 97.66W
04/12/2022  E2.75 INCH       HUTCHINSON         SD   PUBLIC

&&

IG
Local storm report, Apr 12, 6:36 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
636 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             4 SW CLAYTON            43.40N 97.71W
04/12/2022  E2.75 INCH       HUTCHINSON         SD   LAW ENFORCEMENT

            BASEBALL SIZE HAIL SMASHED COUNTY DEPUTY
            SHERIFFS WINDSHIELD.

&&

PR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 5:51 PM CDTSevere Thunderstorm WarningFSDRock39 min
Apr 12, 5:54 PM CDTSevere Thunderstorm WarningFSDRock33 min
Apr 12, 4:29 AM CDTWind AdvisoryFSDAurora, Beadle, Bon Homme, Brule, Charles Mix, Clay and 13 more23 hr
Apr 12, 5:29 PM CDTSevere Thunderstorm WarningFSDAurora, Charles Mix, Davison, Douglas, Hanson, Hutchinson46 min
Apr 12, 5:48 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDCharles Mix, Douglas, Hanson, Hutchinson42 min
Apr 12, 6:02 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Miner, Sanborn28 min
Apr 12, 6:10 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson, McCook, Miner35 min
Apr 12, 6:21 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDHanson, Hutchinson, McCook, Turner39 min
Apr 12, 6:36 PM CDTTornado Warning Tornado observedFSDHutchinson, McCook, Turner24 min
Apr 12, 6:46 PM CDTSevere Thunderstorm WarningFSDHanson, McCook29 min
Apr 12, 6:57 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDHutchinson, McCook, Minnehaha, Turner33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.